Michigan, 2002

Winter Storm in Michigan, January 16, 2002

January 16, 2002 · NWS GRR · 4 events in 4 counties and zones

Low pressure developed in Colorado on January 15th and moved quickly northeast to near Chicago by the late afternoon hours of the 16th. Two areas of moderate to heavy snow developed across the counties along the Lake Michigan shore.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Low pressure developed in Colorado on January 15th and moved quickly northeast to near Chicago by the late afternoon hours of the 16th. Two areas of moderate to heavy snow developed across the counties along the Lake Michigan shore. A small area of 6 inches of snow fell over southwest Ottawa and northwest Allegan counties. The second area of heavy snow developed over southwest Mason county, south of Ludington, which extended across most of western Oceana county. All of these areas received at least 6 inches of snow. The highest snowfall total was received from Little Sable Point (Oceana county) where 8.5" of snow was reported. Across the remainder of the area, snowfall totals of 3 to 5 inches were reported near and west of US-131, and around two to three and a half inches of snow was reported across south central lower Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jan 16, 2:30 AM EST, 7 hours 30 minutes earlier.

Area forecast discussion, Jan 16, 2:30 AM EST, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
230 AM EST WED JAN 16 2002

FORECAST CHALLENGES THIS PERIOD INCLUDE DETERMINING SNOWFALL
ACCUMULATIONS TODAY AND TONIGHT AND ASSESSING CHANCES FOR ADDITIONAL
SNOW SHOWER ACTIVITY THURSDAY AND THURSDAY NIGHT.

WE WILL START THE DAY OFF WITH LOW OVERCAST SKIES AND TEMPS AROUND
30 TO THE LOWER 30S ACROSS MOST OF OUR CWA. A FEW FLURRIES WILL
CONTINUE THIS MORNING IN WEAK ISENTROPIC LIFT AND AS MOISTURE
INCREASES IN THE MID LEVELS... AS ETA BUFKIT FCST SOUNDINGS SUGGEST.
WE BELIEVE THE STEADIER LIGHT SNOW WILL HOLD OFF UNTIL THIS
AFTERNOON... AS A SFC LOW LIFTS NE FROM THE SOUTHERN PLAINS STATES
AND INTERACTS WITH THE NORTHERN STREAM SHORTWAVE MOVING THROUGH THE
UPPER MIDWEST. CONDENSATION PRESSURE DEFICITS OFF 00Z ETA/AVN
GUIDANCE FALL TO 10 TO 20 MB THIS AFTERNOON. THE 00Z ETA HAS TRENDED
JUST A BIT STRONGER WITH THE NORTHERN STREAM SHORTWAVE AND
ASSOCIATED H5 ENERGY THAT WILL MOVE THROUGH LATE IN THE AFTERNOON
AND TONIGHT. THEREFORE... IT ALSO HAS TRENDED A BIT HIGHER IN TERMS
OF QPF... PROGGING ABOUT .23 OF LIQUID EQUIVALENT PCP TO FALL IN
GRR BY 12Z THUR. ON THE OTHER HAND... SHORT RANGE GUIDANCE HAS
GENERALLY OVERDONE QPF AMOUNTS ACROSS OUR CWA WITH THE PAST FEW
SYSTEMS AND WE ARE THEREFORE A BIT SKEPTICAL OF THE HIGHER QPF. IT
IS ALSO NOTED THAT THE AVN SHOWS A BIT LESS IN TERMS OF QPF...
PROGGING A BROAD AREA OF AROUND .10-.17 OF LIQUID EQUIVALENT PCP
BETWEEN 18Z AND 00Z. THE BOTTOM LINE TO ALL THIS IS WE EXPECT A
PERIOD OF LIGHT TO MODERATE SNOW TO FALL FROM AROUND 18Z TO 02Z...
WITH GENERAL SNOW ACCUMULATIONS OF 1-3 INCHES ACROSS OUR CWA IN THAT
TIME FRAME. A FEW ISOLATED HIGHER AMOUNTS ARE CERTAINLY POSSIBLE AND
EXPECTED... BUT ON AVERAGE WE BELIEVE TOTAL SNOWFALL ACCUMULATIONS
WILL REMAIN JUST BELOW SNOW ADVISORY CRITERIA.

FOR TONIGHT... THE SHORTWAVE TROUGH AXIS WILL MOVE THROUGH AND OUR
SFC WINDS WILL BECOME WESTERLY. AS THAT HAPPENS GRADUAL DRYING WILL
TAKE PLACE IN THE MID AND UPPER LEVELS... BUT A GOOD DEAL OF LOW
LEVEL MOISTURE WILL REMAIN TRAPPED UNDER THE INVERSION AT AROUND 800
MB. 850MB TEMPS WILL FALL FROM AROUND -6 TO -9 C AT 00Z TO AROUND
-12 C BY 12Z THUR. TIME HEIGHT RH PROGS SHOW MOISTURE IS NOT REALLY
DEEP BUT SHOULD BE SUFFICIENT FOR AT LEAST A LITTLE L.E.S. AND THE
WIND DIRECTION WILL BE FAIRLY UNIFORM FROM THE WEST WITH HEIGHT.
CONSEQUENTLY... AFTER A BRIEF PERIOD OF DRY CONDITIONS LATE
WEDNESDAY EVENING THROUGH AROUND MIDNIGHT... LAKE EFFECT SNOW
SHOWERS WILL DEVELOP DURING THE EARLY MORNING HOURS THURSDAY. WE
WILL GO WITH SNOW ACCUMULATIONS OF AROUND AN INCH POSSIBLE... LIKELY
OCCURRING BETWEEN AROUND 06Z AND 12Z.

AFTER 12Z THURSDAY... LOW LEVEL MOISTURE DECREASES. INTERMITTENT
LIGHT LAKE EFFECT SNOW SHOWERS AND FLURRIES WILL BE POSSIBLE THROUGH
THE DAY... BUT WITH VERY LITTLE IF ANY ADDITIONAL ACCUMULATION. THE
APPROACH OF ANOTHER SHORTWAVE AND SECONDARY COLD FRONT THURSDAY
NIGHT COULD BRING A FEW MORE SNOW SHOWERS. BUT ONCE AGAIN...
MOISTURE LOOKS QUITE LIMITED IN ETA TIME HEIGHT RH PROGS AND
FORECAST SOUNDINGS... AND INVERSION HEIGHTS ARE LOW. SO WE DON/T
EXPECT ANYTHING MORE THAN INTERMITTENT LIGHT SNOW SHOWERS AND
FLURRIES... WITH LITTLE IF ANY ACCUMULATION.

AS FOR TEMPS... FWC/MAV GUIDANCE NUMBERS ARE VERY SIMILAR AND LOOK
REASONABLE THROUGH THE PERIOD.

LAURENS

EXTENDED FORECAST DISCUSSION...
EXTENDED PERIOD BEGINS WITH SOME LES SHOWERS ON FRIDAY AS CYCLONIC
FLOW PERSISTS BEHIND DEPARTING SFC LOW...AND VERY COLD 850 TEMPS IN
THE -16 TO -20C RANGE ARE OVER THE LAKE. BY SATURDAY...FLOW GOES
ANTICYCLONIC AND LOW LEVEL WAA COMMENCES...SO WILL GO WITH FLURRIES
RATHER THAN SNOW SHOWERS.

ON SUNDAY...STRONG BAROCLINIC ZONES SETS UP ALONG ARCTIC FRONT OVER
NORTHERN LOWER. LATEST AVN AGREES WITH 12Z ECMWF IN SHOWING A WEAK
SFC LOW SCOOTING ALONG THIS BOUNDARY SUNDAY...AND KEEPING LIGHT SNOW
NORTH OF THE GRR CWA. THIS IS ALSO BACKED UP BY LATEST CANADIAN GEM.
SO IT LOOKS LIKE LAST NIGHTS MRF WAS OVERDONE WITH THE STRENGTH AND
QPF FROM THIS SYSTEM. WILL DROP SNOW FROM SUNDAY. EXTRAPOLATION OF
THE AVN WOULD BRING A DECENT MID LEVEL SHORT WAVE THROUGH ON
MONDAY...AND ECMWF WOULD SUPPORT SFC LOW PASSAGE EARLY MONDAY OVER
LOWER MICHIGAN...SO WILL ADD SNOW SHOWERS.

FOR TUESDAY...BOTH MRF AND ECMWF...AS WELL AS EXTRAPOLATION OF
LATEST CANADIAN GEM...SHOW RETURN FLOW SETTING UP AS SFC HIGH MOVES
EAST AND CYCLOGENESIS OCCURS OVER THE NORTHERN ROCKIES. APPEARS THAT
PRECIP WILL HOLD OFF UNTIL AFTER TUESDAY...SO WILL GO WITH DRY
WEATHER ON TUE.

OSTUNO

.GRR...NONE.

In the hours before

Special weather statement, Jan 16, 6:00 AM EST, 4 hours before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-171200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
600 AM EST WED JAN 16 2002

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR TODAY AND TONIGHT...

HAZARDS...
LIGHT SNOW WILL MOVE ACROSS SOUTHWEST LOWER MICHIGAN BY LATE MORNING
AND CONTINUE INTO TONIGHT...WITH ACCUMULATIONS GENERALLY 1 TO 3
INCHES.

DISCUSSION...
AN AREA OF LOW PRESSURE WILL BE MOVING TOWARD LOWER MICHIGAN THIS
MORNING. LIGHT SNOW WILL BE MOST WIDESPREAD THIS AFTERNOON AND TAPER
OFF TO FLURRIES AND SCATTERED SNOW SHOWERS OVERNIGHT.

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THURSDAY THROUGH
SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

OSTUNO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Mason

When
January 16, 10:00 AM EST to 11:00 PM EST
Where
Mason forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.956, -86.423 (the zone’s center; the record gives no point)

Winter Storm, Oceana

When
January 16, 10:00 AM EST to 11:00 PM EST
Where
Oceana forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.682, -86.317 (the zone’s center; the record gives no point)

Winter Storm, Ottawa

When
January 16, 10:00 AM EST to 11:00 PM EST
Where
Ottawa forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

Winter Storm, Allegan

When
January 16, 10:00 AM EST to 11:00 PM EST
Where
Allegan forecast zone
Reported by
NWS STORM SURVEY
Coordinates
42.518, -85.910 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, January 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5283437, 5283438, 5283439, 5283440.